Flood, Gallatin
- When
- January 30, 7:30 AM CST to January 31, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 1.66 mi ESE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Shawneetown by the end of the month, continuing into early February. Minor flooding resulted in very limited impacts in bottomland areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Well above normal rainfall along the Ohio River Valley in January led to rising rivers, with flood stage exceeded slightly at Shawneetown by the end of the month, continuing into early February. Minor flooding resulted in very limited impacts in bottomland areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 5:25 AM CST, 2 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 525 AM CST Tue Jan 30 2024 .KEY MESSAGES... - A slight chance of rain accompanies a cold frontal passage today, mainly east of the Mississippi, with sprinkles lingering through the afternoon and evening. - Dry weather returns for the remainder of the work week with temperatures rising to near 60 Friday and Saturday. - Rain returns to the forecast for the weekend for a system tracking east-southeastward into the Deep South. Models remain uncertain as to how far north into the Quad State rainbands will reach. && .UPDATE... Issued at 524 AM CST Tue Jan 30 2024 Updated the aviation section for the 12Z TAF issuance. && .DISCUSSION... Issued at 340 AM CST Tue Jan 30 2024 Low clouds remain off to the east of the forecast area early this morning. High clouds have developed over portions of SEMO, Western Kentucky, and far Southern Illinois, filling in over the last couple hours. Meanwhile, a cold front stretching from Chicago to St. Louis is progressing southeastward as a trough deepens into the Tennessee River Valley today. The tail end of light rain moves through this morning, with a slightly delayed timing compared to the previous model cycle. Rainfall amounts will be minimal. Models suggest sprinkles or drizzle later in the day and through the evening hours, mainly east of the Mississippi. High temperatures peak in the mid-40s in the north with the earlier frontal passage, and reach the lower half of the 50s along the TN and AR borders. High pressure moves into the south as a ridge develops over the Central U.S. for the latter half of the work week. A weak mid- level disturbance in the Central Plains stalls its eastward progression and struggles to produce much of any rain in the face of high pressure. The NBM continues to have the high pressure win out with dry weather Wednesday through Friday. Temperatures trend warmer with highs reaching near 60 on Friday as Gulf air moves in from the southeast. A much more organized system in the Desert Southwest emerges into the Southern Plains Saturday, tracking east-southeastward to the Deep South as the ridge gets pushed to the north. Models generally agree on this trajectory but differ in north-south positioning. From cluster analysis, the GFS ensemble is the largest component of the more northerly track while the Euro/Canadian lean further south. Some wrap-around precipitation on the north end of the system is likely over the weekend with breezy easterly winds. PoPs and QPF are higher in the south. Amounts generally only run around a half inch near the MO/AR and KY/TN borders so this particular system will do little to worsen the minor flooding along the Ohio River this week. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 524 AM CST Tue Jan 30 2024 A narrow line of light precipitation is moving through the Quad State this morning ahead of a weak cold front, with the best chances for rain in the northeast. Winds shift to northwesterly with gusts to 18-20 kts later today behind the front with cigs dropping to MVFR. Cloud cover is likely to remain through the rest of the TAF period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL DISCUSSION...ATL AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 307 AM CST Tue Jan 30 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-310915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 307 AM CST Tue Jan 30 2024 /407 AM EST Tue Jan 30 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight River levels along the Ohio River are rising towards minor flood stage at several locations. Consult the river flood warnings for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor flooding along portions of the Ohio River is projected to occur at several gages from the middle of the week through at least the weekend. Consult the river flood warnings for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155256.